Hail, Barton
- When
- March 27, 2:28 PM CST
- Where
- Barton County, 11 mi W of Great Bend
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.783, -98.583
14 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:25 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 225 PM CST SAT MAR 27 2004 .DISCUSSION... MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL PLAINS. TONIGHT: A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500 COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL. MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE. ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM. SUNDAY: THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S. MON-FRI: FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP, THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO ABOVE NORMAL TEMPS. && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && JMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 122 PM CST SAT MAR 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 122 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF I-35. WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID MOVEMENT OF THE LINE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR AND LOW PRESSURE ALOFT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS LINE THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/COX
The Wichita radar (KICT), 160 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Brief event.
Midway Co-op lost five 9,500 bushel grain bins due to microburst winds. The grain bins were blown into adjacent power lines as well as one power pole possessing a transformer, severing power to Luray for approximately 4 hours. Two light towers at Luray-Lucas High School were toppled as was one utility pole adjacent to Luray-Lucas Elementary. The microburst winds caused damage to many roofs and broke windows. Many vehicles sustained damage from blowing sand, gravel, and debris. (Report courtesy of Russell County News and Lucas-Sylvan News.)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389614, 5389615, 5389616, 5389617, 5389618, 5389715, 5389725, 5389716, 5389717, 5389718, 5389719, 5389720, 5389721, 5389722, 5389723, 5389724.